Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 107, NWS Columbia, SC

July 18, 2019Lexington County, Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 5:12 PM EDT for Lexington County, Newberry County, Saluda County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2019, 5:12 PM EDT (21:12 UTC)
Expired
Jul 18, 2019, 5:45 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lexington County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:12 PM EDTTSTM WND DMG10 Nnw Leesville, SCTREE DOWN ON MEADOWS LANE AND RINEHART RD IN SALUDA COUNTY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS52 KCAE 182112
SVRCAE
SCC063-071-081-182145-
/O.NEW.KCAE.SV.W.0107.190718T2112Z-190718T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
512 PM EDT Thu Jul 18 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southern Newberry County in central South Carolina...
  Northwestern Lexington County in central South Carolina...
  East central Saluda County in central South Carolina...

* Until 545 PM EDT.

* At 511 PM EDT, a severe thunderstorm was located 8 miles east of
  Saluda, or 10 miles northwest of Batesburg-Leesville, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dreher Island State Park, Summit, Cedar Grove Fire Station, South
  Shore Marina, Oswald Park, Murray, Hollywood Elementary School,
  Emory, Lake Murray Shores, Circle Fire Station, Delmar, Hollow
  Creek Public Park and Riverbend Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3398 8171 3409 8169 3409 8139 3392 8142
TIME...MOT...LOC 2111Z 284DEG 25KT 3404 8163 

HAIL...<.75IN
WIND...60MPH
 
$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 18, 1:06 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
106 PM EDT Thu Jul 18 2019

.SYNOPSIS...
An upper and surface trough will move into the region today and
provide better chances of scattered afternoon and evening
thunderstorms today and Friday. A surface trough will continue
to support scattered afternoon thunderstorms through the weekend.
An upper-level trough will dig into the eastern US early next
week with a frontal boundary entering the region mid-week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level trough over the Carolinas this afternoon and
overnight as ridge has shifted slightly south of the area.
With strong insolation, relatively steep low to mid level lapse
rates resulting in moderate instability and perhaps strong late
in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry
air noted on soundings and relatively high LFC with inverted V
suggest some potential for strong gusty winds. So can't rule out
an isolated severe pulse storm. With the potential for short
wave energy, enhanced lift may result in stronger potential for
convection. The latest high resolution models develop convection
in the Piedmont and move southeast across the Midlands (likely
scattered) and possibly increase toward the coastal plain.
Precipitable water near 1.89 inches so some heavy rain possible
but storm movement should limit amounts. Max temps in the mid to
upper 90s with heat index around 107 degrees. Muggy tonight
with lows in the mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Temperatures will again be in the mid to upper 90s with maximum Heat
Index values from 100 to around 105. Expect scattered thunderstorms
each afternoon and evening.

An upper ridge will be centered north of the forecast area Friday
with a weak inverted trough to our south. At the surface, a lee-side
trough will provide convergence for convective development. PWAT
values will remain high as abundant moisture resides over the
region with values around 2 inches. All these factors support
scattered thunderstorm development and a high chance (40%-50%)
of rain. Rain chances are not as high on Saturday as the upper
trough flattens out with little vorticity advection into the
region. Severe weather potential each day is low given the tall,
skinny CAPE profiles and little dry air aloft to promote strong
downdrafts. With less convective coverage Saturday it may be a
slightly warmer than Friday with fewer thunderstorms to disturb
diurnal heating. Overnight lows will continue to be warmer than
normal with values in the mid 70s each night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Late this weekend into early next week, an upper ridge prevails over
the forecast area with PWAT water values dropping to around
1.5-1.8 inches. The presence of a lee-side surface trough will
continue to promote scattered diurnal convection.

Midweek, a deep upper level trough is forecast to dig into the
eastern US. This will push a cold front into the Southeast
before stalling near the forecast area. This will support cooler
daytime temperatures and higher rainfall chances. The highest
convective activity will depend on the location and timing of
the front which will be better known over the next several days.
At this time, rainfall appears likely on Tuesday and Wednesday
for at least portions of the area. The ECMWF has leaned closer
to the GFS towards the end of the extended, keeping the stalled
upper level trough over the eastern US for a longer period of
time. High temperatures will remain above normal Sunday and
Monday with highs in the mid 90s but then fall to near normal
with increased clouds and precipitation on Tuesday and Wednesday
with highs in the mid to upper 80s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Upper and surface trough, diurnal heating, and sufficient atmospheric
moisture expected to result in increased convective coverage
this afternoon/evening. High resolution models suggest scattered
coverage. Isolated severe pulse storm possible. Satellite
showing cumulus developing northwest of CAE at 16z with
thunderstorms in north GA moving southeast. Will add tempo
groups to terminals 20-24z. Convection will diminish mid to late
evening with mainly mid level ceilings overnight although there
could be some stratus late. MVFR fog possible at fog prone sites
AGS/OGB.

EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening
thunderstorms and some potential for late night/early morning
stratus/fog through the period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
409 AM EDT Thu Jul 18 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
190815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
409 AM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Very warm temperatures combined with low level moisture will result
in heat indices well over 100 degrees and as high as 107 degrees.

Isolated severe thunderstorms are also possible this afternoon and
evening as an upper disturbance moves into the region. Damaging wind
gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices over 100 degrees will continue through the weekend.
Isolated severe thunderstorms will also be possible on Friday with
moderate instability and the upper disturbance over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 4:30 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     LINCOLNTON              33.79N 82.48W
07/18/2019                   LINCOLN            GA   LAW ENFORCEMENT

            TREE LIMB DOWN, TAKING DOWN POWERLINES IN
            DOWNTOWN LINCOLNTON IN LINCOLN COUNTY. TIME
            ESTIMATED BY RADAR.

&&

JD
Local storm report, Jul 18, 4:33 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     12 SSE LINCOLNTON       33.64N 82.38W
07/18/2019                   COLUMBIA           GA   PARK/FOREST SRVC

            TREE REPORTED DOWN IN MISTLETOE STATE PARK.
            TIME ESTIMATED BY RADAR.

&&

DA
Special weather statement, Jul 18, 4:36 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
436 PM EDT Thu Jul 18 2019

SCZ016-022-029-182100-
Chesterfield SC-Kershaw SC-Lee SC-
436 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of south central
Chesterfield...central Kershaw and northwestern Lee Counties Until
500 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 436 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lake Wateree Dam, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Camden, Lake Wateree Dam, Cassatt, Westville, Goodale State Park,
Bethune, North Central High School, Dekalb, North Towne Square
Shopping Center, Woodward Airfield, Antioch and Midway Elementary
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3431 8079 3447 8072 3442 8025 3421 8044
TIME...MOT...LOC 2036Z 283DEG 28KT 3437 8063

LCV
Local storm report, Jul 18, 4:47 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     10 NNE RIDGEWAY         34.43N 80.87W
07/18/2019                   FAIRFIELD          SC   PUBLIC

            REPORTS OF TREE LIMBS DOWN IN THE DUTCHMAN
            CREEK AREA.

&&

DA
Local storm report, Jul 18, 4:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     7 E GASTON              33.81N 80.97W
07/18/2019                   CALHOUN            SC   LAW ENFORCEMENT

            TREE IN ROADWAY IN SANDY RUN US 176 AND US
            21. STATE HIGHWAY PATROL SOURCE.

&&

AH
Special weather statement, Jul 18, 5:08 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
508 PM EDT Thu Jul 18 2019

SCZ028-031-036>038-182145-
Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-Richland SC-
508 PM EDT Thu Jul 18 2019

...Strong Thunderstorms Will Impact Portions of east central
Orangeburg...east central Calhoun...west central Clarendon...
southwestern Sumter and southeastern Richland Counties Until 545 PM
EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 508 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Poinsett State Park, or 18 miles
northeast of Brookdale, moving southeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Santee State Park, Santee, Pinewood, Poplar Creek Landing, Rimini,
Stumphole Landing, Lone Star and Low Falls Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3368 8072 3380 8059 3369 8032 3348 8049
TIME...MOT...LOC 2108Z 302DEG 19KT 3369 8058

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:15 PM EDTSpecial Weather StatementCAEMcCormick60 min
Jul 18, 3:22 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Jul 18, 3:27 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda33 min
Jul 18, 3:37 PM EDTSpecial Weather StatementCAERichland23 min
Jul 18, 3:49 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster41 min
Jul 18, 3:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster40 min
Jul 18, 3:53 PM EDTSpecial Weather StatementCAECalhoun52 min
Jul 18, 3:59 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda31 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda43 min
Jul 18, 4:04 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland, Sumter41 min
Jul 18, 4:08 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick52 min
Jul 18, 4:21 PM EDTSpecial Weather StatementCAEClarendon24 min
Jul 18, 4:26 PM EDTSpecial Weather StatementCAEAiken49 min
Jul 18, 4:36 PM EDTSpecial Weather StatementCAEKershaw24 min
Jul 18, 5:00 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda30 min
Jul 18, 5:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland42 min
Jul 18, 5:08 PM EDTSpecial Weather StatementCAECalhoun37 min
Jul 18, 5:15 PM EDTSpecial Weather StatementCAECalhoun30 min
Jul 18, 5:41 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Jul 18, 5:46 PM EDTSpecial Weather StatementCAEBarnwell29 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg42 min
Jul 18, 5:50 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 18, 5:58 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter47 min
Jul 18, 6:18 PM EDTSpecial Weather StatementCAEBamberg42 min
Jul 18, 6:25 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min
Jul 18, 6:28 PM EDTSevere Thunderstorm WarningCAEClarendon32 min
Jul 18, 6:35 PM EDTSpecial Weather StatementCAEClarendon25 min
Jul 18, 6:37 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.